Chemotherapy-Induced Neuropathy

Layout 1

Chemotherapy-Induced Neuropathy

After my taking Taxol, I experienced something called neuropathy. It is yet another example of the collateral damage that chemo does in its pursuit to eradicate FBC (or any kind of cancer for that matter). I know many (way too many!) people who have also experienced nasty neuropathy. The image above describes how it feels. I actually vacillated between feeling as though my fingertips were on fire or frozen. …really hard to describe unless you’ve been there (and of course I hope that you haven’t!).

Neuropathy is a general term for pain and numbness caused by damage to nerves in the peripheral nervous system. It can occur anytime after chemotherapy begins and typically starts in your toes and moves up into your legs, arms, and hands. Mine started just a few short days after I started the Taxol.  Boy oh boy did it ever stun me (and just when I thought that nothing could shock me!).

ASCO (the American Society of Clinical Oncology) has done extensive research on neuropathy and has determined that sadly, there is no cure or medication that can prevent chemotherapy-associated neuropathy. Please, be warned: there are many medications on the market right now that are said to prevent neuropathy; however, they often have extensive side effects and can interfere with other cancer medicines. Ewwwww. This is NOT GOOD.

In light of this, ASCO’s new guidelines recommend NOT using medicines or supplements that say that they prevent neuropathy. These medications include:

  • acetyl-L carnitine (ALC)
  • amifostine (brand names: Ethyol, Ethiofos)
  • amitriptyline (brand names: Amitid, Amitril, Elavil, Endep)
  • calcium/magnesium
  • diethyldithio-carbamate (DDTC)
  • glutathione
  • nimodpine (brand names: Nimotop, Nymalize)
  • Org 2766
  • all-trans-retinoic acid (also called tretinoin) (brand name: Vesanoid)
  • rhuLIF (recombinant human leukemia inhibitory factor)
  • vitamin E

The bottom line is that the folks at ASCO believe that if there is no scientific evidence showing that a medication helps neuropathy then it is probably best to steer away from using it.

Now the Silver Lining is that there is ONE medication that ASCO has found enough supporting evidence to put on the recommendation list for chemotherapy-associated neuropathy. It is called Cymbalta.  While Cymbalta is not a cure for chemotherapy-induced peripheral neuropathy, research does show that it does help slow the process down.

Here is the big, humongous caveat: please, don’t ever, under any circumstances take any medication without talking with your Oncologist. Each person’s treatment plan is unique. The last thing in the world that you would want is to have a drug counteract the hard work of the chemotherapy. Conversation is imperative and will be a great Silver Lining in your care.

Share This PostTweet about this on TwitterPin on PinterestShare on FacebookGoogle+share on TumblrShare on LinkedInEmail to someone

Leave a comment

Comments

  1. Linda says

    Thankyou so much for discussing this topic. I have severe CIPN two years after completing Taxotere, Carbo, Herceptin. It has not improved with acupuncture (while receiving chemo) or with cymbalta. It interferes so much with my life. I am currently on chronic pain medications which do help somewhat, but I don't like that very much either! I follow all research study results on this topic, it seems little, if any progress has been made.
    What other things have some of you tried? Thanks, Hollye.
    Linda

    • silverpen says

      Absolutely, Linda! Have you tried reiki, Linda? This is great for balancing energy. Also, I find that exercise helps as well, though it feels a bit counterintuitive. Wishing you all the very beset, Linda! xx

  2. Lisa says

    Hi Hollye,
    The nutritionist at the Cancer Center suggested Glutamine Powder when I had neuropathy. I believe it is a supplement, and can be purchased in natural foods stores. It was a lifesaver for me. The only downside I experienced was that it tasted like eating sand.

  3. Monique says

    I am several years out from treatment & now have pretty severe neuropathy first thing in the morning in my fingers & toes. Or should I say had? FOR ME…Vitamin B12 has been a wonderful fix-it for my neuropathy. I'm not a doctor & I'm not advocating this for everyone, but it's low cost & as I said, FOR ME, incredibly effective. It took about 3 or 4 days to kick in but when it did the difference was amazing!

  4. Nicole says

    Hollye, thank you for sharing this. I had terrible problems with this to the point they almost cancelled my last round of chemo. Rather, my oncologist decreased the dosage of my last round as I was beginning to drop things and could not even write a note. It was awful! All I can say to those who have experienced this is to hang in there and talk to your oncologist every step of the way!